NEW YORK (MainStreet) – Johnson & Johnson’s McNeil division announced Thursday that it would lower the recommended dosage of Extra-Strength Tylenol from eight pills a day to six.
It’s not often that a company recommends that you use less of its product, but the pharmaceutical giant has a good reason for lowering the recommended dosage: It wants to prevent people from overdosing on acetaminophen, the active ingredient in Tylenol. While the previous recommended maximum of 4,000 mg per day is indeed considered safe, the problem is that acetaminophen is also found in various other products, including Nyquil and Sudafed Triple Action.
The company fears that sick people will take the maximum Tylenol dosage in addition to other medicines they don’t realize contain acetaminophen, thereby pushing themselves into overdose territory.
“Some people accidentally exceed the recommended dose when taking multiple products at the same time, often without realizing they contain acetaminophen or by not reading and following the dosing instructions,” explained McNeil vice president Edwin Kuffner in a statement. “McNeil is revising its labels for products containing acetaminophen in an attempt to decrease the likelihood of accidental overdosing in those instances.”
The move by Johnson & Johnson comes after the government began holding acetaminophen to a higher standard over similar fears of toxicity. The Food and Drug Administration ruled in January that prescription drugs such as codeine could no longer have more than 375 mg of acetaminophen in a single tablet; some prescription drugs currently on the market have as much as 650 mg of acetaminophen per tablet, and those medications will be affected as the new regulations are phased in during the next three years.
The company says the new dosing instructions will appear on Extra Strength Tylenol packages beginning in the fall, and it will also lower the recommended dosage of other medications containing acetaminophen next year.